Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 209, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 20, 2005, 2:39 PM CDT for Stone County, Taney County, Missouri. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2005, 2:39 PM CDT (19:39 UTC)
- Expired
- Aug 20, 2005, 3:28 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Stone County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:48 PM CDT | TSTM WND DMG | Kimberling City, MO | TREE DOWN ON JOE BALD RD IN KIMBERLING CITY. HAIL ALSO REPORTED (UNSPECIFIED SIZE). |
| Aug 20, 2:48 PM CDT | TSTM WND DMG | Kimberling City, MO | TREE DOWN ON JOE BALD RD IN KIMBERLING CITY. HAIL ALSO REPORTED (UNSPECIFIED SIZE). |
| Aug 20, 3:09 PM CDT | TSTM WND DMG | Kimberling City, MO | TREE DOWN ON JOE BALD RD IN KIMBERLING CITY. HAIL ALSO REPORTED (UNSPECIFIED SIZE). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 201939 SVRSGF MOC209-213-202030- /O.NEW.KSGF.SV.W.0209.050820T1939Z-050820T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 239 PM CDT SAT AUG 20 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TANEY COUNTY IN SOUTHWEST MISSOURI. STONE COUNTY IN SOUTHWEST MISSOURI. * UNTIL 330 PM CDT. * AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KIMBERLING CITY...OR 12 MILES WEST OF BRANSON...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR INDIAN POINT BY 250 PM CDT. NEAR BRANSON BY 325 PM CDT. NEAR ROCKAWAY BEACH BY 330 PM CDT. THE TOWNS OF SILVER DOLLAR CITY...TABLE ROCK...WALNUT SHADE... EDGEWATER BEACH...OZARK BEACH...KIRBYVILLE AND POWERSITE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS. LAT...LON 3674 9355 3656 9352 3656 9308 3681 9311 $$ DSA
3 follow-up statements
000 WWUS53 KSGF 201959 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 259 PM CDT SAT AUG 20 2005 MOC209-213-202030- /O.CON.KSGF.SV.W.0209.000000T0000Z-050820T2030Z/ STONE MO-TANEY MO- 259 PM CDT SAT AUG 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR TANEY AND STONE COUNTIES UNTIL 330 PM CDT... AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR INDIAN POINT...OR 5 MILES WEST OF BRANSON...AND MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR BRANSON BY 305 PM CDT. NEAR ROCKAWAY BEACH BY 315 PM CDT. NEAR FORSYTH BY 325 PM CDT. THE TOWNS OF SILVER DOLLAR CITY...TABLE ROCK...WALNUT SHADE... KIRBYVILLE...EDGEWATER BEACH...OZARK BEACH AND POWERSITE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS. TORRENTIAL RAIN WILL ALSO OCCUR WITH THIS STORM. LAT...LON 3674 9355 3656 9352 3656 9308 3681 9311 $$ DSA
000 WWUS53 KSGF 202028 RRA SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT SAT AUG 20 2005 MOC209-213-202034- /O.CAN.KSGF.SV.W.0209.000000T0000Z-050820T2030Z/ STONE MO-TANEY MO- 325 PM CDT SAT AUG 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR TANEY AND STONE COUNTIES HAS BEEN CANCELLED... AT 323 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HEAVY RAIN AND FREQUENT LIGHTNING...AOONG WITH WIND GUSTS OF 40 MPH CAN BE EXPECTED OVER EASTERN TANEY COUNTY THROUGH 400 PM. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. LAT...LON 3674 9355 3656 9352 3656 9308 3681 9311 $$ DSA
000 WWUS53 KSGF 202028 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 328 PM CDT SAT AUG 20 2005 MOC209-213-202038- /O.CAN.KSGF.SV.W.0209.000000T0000Z-050820T2030Z/ STONE MO-TANEY MO- 328 PM CDT SAT AUG 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR TANEY AND STONE COUNTIES HAS BEEN CANCELLED... AT 323 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LOCALLY HEAVY RAIN AND WIND GUSTS OF 40 MPH CAN BE EXPECTED OVER EASTERN TANEY COUNTY THROUGH 400 PM. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. LAT...LON 3674 9355 3656 9352 3656 9308 3681 9311 $$ DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:27 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 20, 2:27 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 227 PM CDT SAT AUG 20 2005 .DISCUSSION... SHORT TERM PERIOD (TONIGHT THROUGH MONDAY NIGHT) MAIN FOCUS IN THIS PERIOD WILL BE WITH THUNDERSTORM CHANCES. CURRENTLY...TEMPERATURES HAVE HEATED UP ACROSS MUCH OF THE CWA INTO THE UPPER 80S TO MID 90S. HIGHEST TEMPERATURES OVER SOUTH CENTRAL MISSOURI COMBINED WITH DEW POINTS IN THE MID 70S HAVE LED TO MLCAPES ON THE ORDER OF 2000 TO 2600 J/KG AND SCATTERED THUNDERSTORMS. STILL HAVE HEAT ADVISORY FOR SHANNON/OREGON COUNTIES UNTIL 6 PM TO ACCOUNT FOR HEAT INDICES. MANY OUTFLOW BOUNDARIES FROM PREVIOUS AND CURRENT CONVECTION WILL LEAD TO FURTHER DEVELOPMENT DURING THE AFTERNOON AND EVENING. REMNANTS FROM EASTERN KANSAS/WESTERN MISSOURI MCS THIS MORNING CONTINUE TO KEEP TEMPERATURES COOLER OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. WATER VAPOR IMAGERY SHOWS FAIRLY STRONG UPPER LOW PUSHING EAST ALONG THE U.S. CANADA BORDER NORTH OF WISCONSIN AND JET ENERGY EXTENDED WELL BACK INTO THE CENTRAL/NORTHERN PLAINS. A SECONDARY BUT LESS INTENSE CIRCULATION WAS LOCATED DOWN IN CENTRAL TEXAS WITH WEAKER JET STREAK INTO EASTERN OKLAHOMA AND KANSAS. MANY SURFACE OUTFLOW BOUNDARIES EVIDENT ON RADAR/SATELLITE THIS AFTERNOON WHICH WILL HELP TO FOCUS FURTHER CONVECTION THROUGH THE EVENING. GFS HAS HAD BETTER TIME LATELY WITH FEATURES THAN THE NAM AND HAVE GONE CLOSER TO THE GFS THROUGH THE SHORT TERM. MAIN SURFACE BOUNDARY WAS STILL WELL TO THE NORTH AND DOESNT APPEAR TO BEGIN PUSHING SOUTH INTO THE AREA UNTIL LATE ON SUNDAY. THIS WILL KEEP CWA IN THE HIGHER DEW POINTS AND INSTABILITY FOR ANOTHER DAY. HAVE ADJUSTED GRIDS TO INCREASE POPS FOR TONIGHT THROUGH SUNDAY NIGHT AND HAVE POPS ENDING ACROSS SOUTH CENTRAL MISSOURI ON MONDAY MORNING. COULD SEE SEVERAL ROUNDS OF HEAVY RAIN DURING THIS PERIOD ESPECIALLY TONIGHT WITH SOME UPPER LEVEL JET DIVERGENCE INTERACTION. SEVERE THREAT LOOKS ISOLATED THIS AFTERNOON/TONIGHT DUE TO WEAK WIND FIELDS...HOWEVER SHOULD BE SUFFICIENT INSTABILITY FOR STRONG UPDRAFTS. MAIN THREAT WOULD BE WITH DAMAGING WIND GUSTS. THUNDERSTORMS SHOULD BE EFFICIENT RAIN PRODUCERS WITH PW VALUES OF 2.0 TO 2.5 INCHES. SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI HAVE HAD THE HIGHEST RAIN TOTALS WITHIN THE LAST 24 HOURS AND HAVE HIGHLIGHTED THESE AREAS WITH MINOR FLOODING POTENTIAL TONIGHT IN THE GRAPHICAL HWO. FRONT SHOULD PUSH THROUGH BY MONDAY MORNING BRINGING COOLER/DRIER AIR MASS TO THE ENTIRE AREA. LINDENBERG && EXTENDED PERIOD (TUESDAY THROUGH SATURDAY)... QUIET WEATHER IS ON TAP TO START THE PERIOD. HIGH AMPLITUDE...BUT SLOWLY PROGRESSIVE...FLOW OVER SOUTHERN CANADA AND THE NORTHERN CONUS WILL REMAIN IN PLACE WITH UPPER LOWS OVER QUEBEC AND BRITISH COLUMBIA AND A RIDGE IN THE MIDDLE FROM HUDSON BAY TO THE CENTRAL PLAINS ON TUESDAY. SURFACE RIDGE FROM THE GREAT LAKES TO THE OZARKS SHOULD KEEP ANY GULF MOISTURE SHUNTED WELL WEST OF THE AREA THROUGH EARLY THURSDAY. AT THAT POINT THE ECMWF AND THE GFS BEGIN TO DIVERGE A BIT ON STRONG SHORTWAVE ENERGY PROGGED TO TO MOVE SLOWLY EAST ALONG THE U.S./CANADIAN BORDER LATE IN THE WEEK. THE ECMWF IS FASTER AND MORE OPEN WITH THE UPPER SYSTEM WHILE THE GFS MAINTAINS A CLOSED UPPER LOW FARTHER SOUTH OVER NORTH DAKOTA BY 12Z SATURDAY. IN BOTH SCENARIOS...500MB HEIGHT FALLS SHOULD SUPPORT SURFACE LOW PRESSURE OVER THE NORTHERN AND CENTRAL PLAINS FRIDAY-SATURDAY AS HIGH PRESSURE FINALLY MOVES EAST OF THE AREA. THIS SHOULD ALLOW SOME RETURN MOISTURE TO MOVE BACK INTO THE AREA STARTING FRIDAY. REMOVED ANY RAIN CHANCES THROUGH THURSDAY THEN GRADUALLY INTRODUCED SMALL RAIN/THUNDERSTORM CHANCES LATE FRIDAY AND SATURDAY. TEMPERATURES WILL GENERALLY BE SLIGHTLY BELOW NORMAL THROUGH MIDWEEK WITH A GRADUAL WARMING TREND LATE IN THE WEEK. DSA && .AVIATION... FOR THE 18Z TAFS...SCATTERED CONVECTIVE PRECIPITATION DEVELOPING WITHIN A BAND OF MID LEVEL CLOUDS ALONG THE I44 CORRIDOR. HAVE WENT AHEAD AND INCLUDED MENTION OF TSRA IN A TEMPO GROUP THROUGH THE EARLY EVENING HOURS AT BOTH SGF/JLN. THINGS ARE LESS CLEAR OVERNIGHT AND SUNDAY. GFS STILL SHOWING DECENT LIFT IN ASSOCIATION WITH COUPLED JET STREAKS ACROSS SOUTHERN MISSOURI TONIGHT AND MAIN PUSH OF FRONT DOESNT LOOK LIKE IT MOVES INTO THE AREA UNTIL MONDAY. IT LOOKS LIKE THE PRECIPITATION CHANCES MAY LINGER INTO SUNDAY NIGHT. LINDENBERG && SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADV SHANNON/OREGON COUNTIES UNTIL 6PM. .KS...NONE. WFO SGF
Hazardous weather outlook, Aug 20, 1:00 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 20 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
HEAVY RAIN.
FREQUENT CLOUD TO GROUND LIGHTNING.
AND LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.
HEAT INDICES OF 105 TO 110 ACROSS SOUTH CENTRAL MISSOURI
THIS AFTERNOON AND EARLY EVENING.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MISSOURI OZARKS AND SOUTHEAST
KANSAS.
DISCUSSION:
INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OUTFLOW BOUNDARIES
REMAINING FROM PREVIOUS THUNDERSTORM ACTIVITY THIS AFTERNOON.
SOME OF THESE STORMS MAY BECOME STRONG TO POSSIBLY SEVERE
WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON SUNDAY
BRINGING A CONTINUED CHANCE OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS AFTERNOON
SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS AND EMERGENCY
MANAGERS ARE HOWEVER ASKED TO FORWARD ANY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERGThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:56 AM CDT | Heat Advisory | SGF | Oregon, Shannon | 13 hr |
| Aug 20, 1:02 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 38 min |
| Aug 20, 3:42 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 24 min |
| Aug 20, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 46 min |
| Aug 20, 4:22 PM CDT | Flash Flood Warning | SGF | Howell, Ozark | 6 hr |
| Aug 20, 5:36 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.